Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 224, NWS Memphis, TN

December 28, 2016Carroll County, Henderson County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Dec 28, 2016, 3:21 PM CST for Carroll County, Henderson County, Madison County, Tennessee. It was in force for 39 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2016, 3:21 PM CST (21:21 UTC)
Expired
Dec 28, 2016, 4:00 PM CST
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 137 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 3:23 PM CSTHAIL 1.75Jackson, TNGOLFBALL SIZED HAIL REPORTED IN JACKSON.
Dec 28, 3:24 PM CSTHAIL 1.75E Jackson, TNGOLFBALL SIZED HAIL REPORTED ON THE EAST SIDE OF JACKSON.
Dec 28, 3:25 PM CSTHAIL 1Jackson, TNAPPROXIMATELY 20 TO 30 PATROL CARS RECIEVED HAIL DAMAGE IN A PARKING LOT. DAMAGE CONSISTED OF MOSTLY DINGS AND DENTS. NO BROKEN WINDOWS WERE REPORTED.
Dec 28, 3:30 PM CSTHAIL 1.75Jackson, TNNUMEROUS REPORTS OF GOLFBALL SIZED HAIL IN DOWNTOWN JACKSON.
Dec 28, 3:30 PM CSTHAIL 1.75Jackson, TNNUMEROUS REPORTS OF QUARTER TO GOLFBALL SIZED HAIL IN DOWNTOWN JACKSON.
Dec 28, 3:38 PM CSTHAIL 1.753 Ne Jackson, TNSEVERAL AUTOMOBILES SUSTAINED HAIL DAMAGE ON PINNACLE DRIVE NEAR HIGHWAY 70 EAST.
Dec 28, 3:50 PM CSTHAIL 1.25Blue Goose, TNHALF DOLLAR SIZED HAIL NEAR BLUE GOOSE.
Dec 28, 4:00 PM CSTHAIL 1Wildersville, TN1 INCH HAIL IN WILDERSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS54 KMEG 282121
SVRMEG
TNC017-077-113-282200-
/O.NEW.KMEG.SV.W.0224.161228T2121Z-161228T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
321 PM CST WED DEC 28 2016

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in western Tennessee...
  Eastern Madison County in western Tennessee...
  Henderson County in western Tennessee...

* Until 400 PM CST

* At 321 PM CST, a severe thunderstorm was located near Jackson,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jackson, Lexington, Natchez Trace State Forest, Natchez Trace State
  Park, Wildersville, Bemis, Bargerton, Parkers Crossroads, Blue
  Goose, Clarksburg, Sand Ridge, Union Cross, Parker's Cross Roads,
  Timberlake, Maple Grove, Gilmore, Hinson Springs, Mount Gilead,
  Beech Bluff and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3567 8819 3556 8855 3559 8857 3559 8862
      3557 8862 3554 8863 3549 8882 3566 8890
      3592 8822 3589 8822 3588 8823 3588 8822
      3585 8822 3585 8818
TIME...MOT...LOC 2121Z 248DEG 53KT 3561 8877 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
315 
WWUS54 KMEG 282125
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
325 PM CST WED DEC 28 2016

TNC017-077-113-282200-
/O.CON.KMEG.SV.W.0224.000000T0000Z-161228T2200Z/
Carroll TN-Madison TN-Henderson TN-
325 PM CST WED DEC 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR SOUTHEASTERN CARROLL...NORTHEASTERN MADISON AND HENDERSON
COUNTIES...

At 325 PM CST, a severe thunderstorm was located near Jackson, moving
east at 60 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Jackson, Lexington, Natchez Trace State Forest, Natchez Trace State
Park, Wildersville, Bargerton, Parkers Crossroads, Blue Goose,
Clarksburg, Sand Ridge, Union Cross, Parker's Cross Roads,
Timberlake, Maple Grove, Gilmore, Hinson Springs, Mount Gilead, Beech
Bluff, Huron and Claybrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3567 8819 3556 8855 3559 8857 3559 8862
      3557 8862 3554 8863 3551 8875 3569 8882
      3592 8822 3589 8822 3588 8823 3588 8822
      3585 8822 3585 8818
TIME...MOT...LOC 2125Z 248DEG 53KT 3562 8875 

HAIL...1.75IN
WIND...60MPH
 
$$
204 
WWUS54 KMEG 282142
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
342 PM CST WED DEC 28 2016

TNC113-282151-
/O.CAN.KMEG.SV.W.0224.000000T0000Z-161228T2200Z/
Madison TN-
342 PM CST WED DEC 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3567 8819 3557 8854 3576 8860 3592 8822
      3589 8822 3588 8823 3588 8822 3585 8822
      3585 8818
TIME...MOT...LOC 2141Z 248DEG 53KT 3571 8847 

$$

TNC017-077-282200-
/O.CON.KMEG.SV.W.0224.000000T0000Z-161228T2200Z/
Carroll TN-Henderson TN-
342 PM CST WED DEC 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR SOUTHEASTERN CARROLL AND NORTHERN HENDERSON COUNTIES...

At 341 PM CST, a severe thunderstorm was located over Bargerton, or
near Lexington, moving east at 60 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lexington, Natchez Trace State Forest, Natchez Trace State Park,
Wildersville, Bargerton, Parkers Crossroads, Huron, Sand Ridge, Union
Cross, Parker's Cross Roads, Juno, Timberlake, Yuma, Hinson Springs,
Mount Gilead and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3567 8819 3557 8854 3576 8860 3592 8822
      3589 8822 3588 8823 3588 8822 3585 8822
      3585 8818
TIME...MOT...LOC 2141Z 248DEG 53KT 3571 8847 

HAIL...1.75IN
WIND...60MPH
 
$$

WOODALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 11:50 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 28, 11:50 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1150 AM CST Wed Dec 28 2016

.UPDATE...

Update for 18Z TAF issuance.

&&

.PREV DISCUSSION... /1011 AM CST Wed Dec 28 2016/

At 10 AM. Temperatures range from 50 degrees along the south to
lower 40s across the north. Clouds and WAA rain showers have
advanced into west Tennessee, eastern Arkansas, and North
Mississippi at this hour.

A warm front is currently analyzed approximately along a west to
east line from Clarksdale to Columbus Mississippi. Overrunning
showers on the north side of boundary have developed as a result.
The front is expected to continue to lift north during the morning
and afternoon hours, with a chance for thunder along the warm
front. A cold front and shortwave trof are progged to move into
the Mid-South after sundown tonight, with the potential for a few
strong thunderstorms along the surface boundary. Strong wind
gusts appear to the be the main threat with the strongest storms
at this time, with the bulk of the instability remaining aloft.
Will continue to monitor the threat during this forecast package.

Went ahead and increased POPs to slight chance across the entire
area through 18Z. The rest of the forecast is on track with no
other changes needed at this time.

AC3

PREV DISCUSSION... /issued 256 AM CST Wed Dec 28 2016/

DISCUSSION...

Skies were currently clear to mostly clear across the Midsouth.
Winds were calm with temperatures ranging from the upper 20s in
northwest Tennessee to near 40F at Memphis and Tupelo.

For the next 24 hours...current shortwave in the Northern Plains
will deepen as it approaches the Mississippi and Ohio Valleys
today. This feature coupled with an approaching cold front and
active STJ will allow for low level Gulf moisture to surge back
north. By 29/00Z a 1012mb surface wave will have formed on the
front in Arkansas. Thus dewpoints should creep back up to near 60F
across North Mississippi...generating LI's of near zero and a
showalter of -3C. So have added a few strong thunderstorms to the
morning HWO. Rainfall amounts will average between a quarter and
half of an inch for most....and after a cool start temperatures
will rebound nicely with readings in the upper 50s to mid 60s.
Cloud cover in the south and breezy northwest winds in the north
will keep tonight's lows above freezing areawide.

Thursday and Friday...high pressure throughout the column will
dominate this period with plenty of sunshine and dry conditions.
Temperatures will be at or just above seasonal normals.

Saturday through Tuesday...a period of inclement weather is
anticipated by the models as the jet stream dips across the
southern tier of the country. Significant mid and low level cloud
cover along with overrunning precipitation will keep temperatures
down Saturday despite the strengthening WAA aloft. Have leaned
more with the consistent ECMWF thinking for a warmer Sunday and
Monday. In addition to the continued southerly winds precipitation
type will change to showery helping to draw down the 13-14C 850mb
temperatures. Thunderstorms will develop Sunday night and into
Monday as the next and stronger disturbance crosses Texas. This
shortwave will generate an unstable wave and cold front in the
Plains...thus a storm or two could reach severe limits Monday.
Precipitation chances will wane for Tuesday as the upper flow
becomes zonal behind the front. To note...the extended model
solutions show the area getting hit by the next arctic front by
the end of next week.

JAB

&&

.AVIATION...
18Z TAF cycle

Surface front currently located over central/northern MS. Warm
advection/lift over frontal boundary, along with front moving north,
will lower cigs to MVFR/locally IFR. Isolated/scattered SHRA
currently moving across the Mid-South, expect these to continue
developing through the afternoon. By late afternoon, look for some
TSRA near TAF sites as instability increases. Lower cigs/vsbys
expected in TSRA. Cold front will move through overnight, passing
KJBR around 02-03Z, KMEM and KMKL around 04-06Z, and KTUP around 07-
08Z. Breezy NW winds and improving cig/vsby expected after frontal
passage.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 28, 10:40 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CST WED DEC 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291845-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1040 AM CST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. GUSTY WINDS AND
SMALL HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AC3

In the hours before

Local storm report, Dec 28, 2:03 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             DOWNTOWN MEMPHIS        35.13N 90.05W
12/28/2016  E0.25 INCH       SHELBY             TN   PUBLIC

            PEA SIZED HAIL NEAR SOUTHWEST COMMUNITY COLLEGE ON UNION
            AVE.

&&

AJC
Local storm report, Dec 28, 2:17 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             BARTLETT                35.22N 89.84W
12/28/2016  E0.75 INCH       SHELBY             TN   PUBLIC

            PENNY SIZE HAIL IN BARTLETT.

&&

AJC
Local storm report, Dec 28, 2:25 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             1 N BARTLETT            35.23N 89.84W
12/28/2016  E0.88 INCH       SHELBY             TN   PUBLIC

            NICKEL SIZE HAIL ON BRUNSWICK ROAD IN BARTLETT.

&&

AJC
Local storm report, Dec 28, 2:28 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ARLINGTON               35.28N 89.66W
12/28/2016  M1.00 INCH       SHELBY             TN   NWS EMPLOYEE

            QUARTER SIZE HAIL IN ARLINGTON.

&&

AJC
Special weather statement, Dec 28, 2:31 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
231 PM CST WED DEC 28 2016

MSZ002-TNZ088-089-282100-
Marshall MS-Fayette TN-Shelby TN-
231 PM CST WED DEC 28 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 300 PM CST FOR...

Northwestern Marshall County in northwestern Mississippi...
Southern Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 230 PM CST...a strong thunderstorm producing Pea size hail or
larger was located over Collierville, moving northeast at 50 mph.

People in northwestern Marshall...southern Fayette and southeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3493 8972 3499 8972 3499 8979 3507 8985
      3528 8933 3524 8920 3503 8920
TIME...MOT...LOC 2030Z 237DEG 47KT 3504 8971

WOODALL
Special weather statement, Dec 28, 2:57 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CST WED DEC 28 2016

TNZ050-052-090-282145-
Hardeman TN-Madison TN-Haywood TN-
257 PM CST WED DEC 28 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 345 PM CST FOR...

Northwestern Hardeman County in western Tennessee...
Madison County in western Tennessee...
Southeastern Haywood County in western Tennessee...

At 257 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Hillville, or 8
miles south of Brownsville.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Hardeman...Madison and southeastern Haywood
Counties should monitor this storm closely.

LAT...LON 3562 8861 3557 8862 3550 8867 3537 8918
      3540 8919 3540 8926 3553 8933 3579 8870
      3579 8861 3565 8861 3563 8860
TIME...MOT...LOC 2057Z 246DEG 41KT 3548 8921

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 1:48 PM CSTSpecial Weather StatementMEGShelby27 min
Dec 28, 1:59 PM CSTSevere Thunderstorm WarningMEGShelby31 min
Dec 28, 2:28 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton32 min
Dec 28, 2:31 PM CSTSpecial Weather StatementMEGFayette29 min
Dec 28, 2:57 PM CSTSpecial Weather StatementMEGMadison48 min
Dec 28, 3:06 PM CSTSevere Thunderstorm WarningMEGCarroll, Haywood, Henderson, Madison24 min
Dec 28, 3:31 PM CSTSpecial Weather StatementMEGShelby29 min
Dec 28, 3:56 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson34 min
Dec 28, 4:46 PM CSTSpecial Weather StatementMEGHardin44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.